Hail, Lee
- When
- March 15, 5:05 PM EST
- Where
- Lee County, 0.69 mi N of Pennington Gap
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.760, -83.030
Quarter size hail was reported at Pennington Gap.
An upper level disturbance moved into an area of gradually increasing stability caused by the passage of an earlier mesoscale convective system across the Southern Appalachian Region. Atmospheric shear was relatively weak in comparison to the initial instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An upper level disturbance moved into an area of gradually increasing stability caused by the passage of an earlier mesoscale convective system across the Southern Appalachian Region. Atmospheric shear was relatively weak in comparison to the initial instability. This lead to a larger threat for hail than wind damage in the late afternoon storm event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 15, 2:07 PM EST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 307 PM EDT THU MAR 15 2012 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...LARGE SURFACE HIGH PRESSURE....CENTERED OVER THE ATLANTIC...RIDGES THROUGH THE SOUTHERN APPALACHIANS INTO THE DEEP SOUTH...THROUGH THE PERIOD. LOWER AND MID LEVELS VERY MOIST WITH PRECIPITABLE WATER VALUES ABOVE NORMAL. THICKNESS VALUES REMAIN HIGH WITH CONTINUED ABOVE NORMAL TEMPERATURES THROUGH THE PERIOD. LAYER SHEAR WEAK WITH NEARLY ZONAL FLOW ALOFT. WEAK IMPULSES IN FLOW MAY ENHANCE CONVECTION AT TIMES. BEST CHANCES FOR THUNDERSTORMS WILL BE AFTERNOON HOURS WITH HEATING DESTABILIZATION. THE MAIN THREAT FROM STORMS WILL BE HAIL WITH THE FREEZING LEVEL AVERAGING AROUND 10,500 FT. LOCALIZED FLOODING IS ALSO A POSSIBILITY WITH SLOW STORM MOTIONS. .LONG TERM (SUNDAY THROUGH THURSDAY)...A SHORTWAVE TRACKS THROUGH THE AREA ON SUNDAY...WILL KEEP THE HIGHEST CHANCE FOR THE NORTHERN ZONES. COULD SEE A FEW THUNDERSTORMS. RIDGE BUILDS INTO THE REGION PROVIDING DRY WEATHER FOR MONDAY THROUGH WEDNESDAY. ANOTHER FRONT TRACKS IN THE AREA ON THURSDAY. WITH STILL UNCERTAINTY OF TIMING... WILL ADD ONLY SLIGHT CHANCE POPS FOR THURSDAY. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL FOR THE PERIOD...STAYED NEAR MEX/HPC GUIDANCE FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 59 81 56 82 55 / 40 60 40 40 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 57 78 56 79 55 / 40 70 50 40 30 OAK RIDGE, TN 57 77 55 79 55 / 40 70 40 40 30 TRI CITIES AIRPORT, TN 51 77 49 77 50 / 40 70 50 60 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON/GH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT THU MAR 15 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-161000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT THU MAR 15 2012 /400 AM CDT THU MAR 15 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 432 PM EDT THU MAR 15 2012 TNZ013-036-152115- ANDERSON TN-CAMPBELL TN- 432 PM EDT THU MAR 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND ANDERSON COUNTIES UNTIL 515 PM EDT... AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JACKSBORO...OR 8 MILES SOUTHWEST OF LA FOLLETTE...MOVING EAST AT 5 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JACKSBORO...DISNEY... LAKE CITY AND NORRIS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 438 PM EDT THU MAR 15 2012 TNZ016-038-152130- GRAINGER TN-HAWKINS TN- 438 PM EDT THU MAR 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN HAWKINS AND GRAINGER COUNTIES UNTIL 530 PM EDT... AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BEAN STATION...OR 8 MILES NORTH OF MORRISTOWN...MOVING EAST AT 15 MPH. PEA SIZE HAIL IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BEAN STATION AND MOORESBURG. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
447 PM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL CARYVILLE 36.32N 84.22W
03/15/2012 E1.00 INCH CAMPBELL TN TRAINED SPOTTER
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 543 PM EDT THU MAR 15 2012 VAZ001-152230- LEE VA- 543 PM EDT THU MAR 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LEE COUNTY UNTIL 630 PM EDT... AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF PENNINGTON GAP...OR 11 MILES NORTH OF JONESVILLE...MOVING SOUTHEAST AT 10 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PENNINGTON GAP AND DRYDEN.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 555 PM EDT THU MAR 15 2012 TNZ044>047-152245- NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN-WASHINGTON TN- 555 PM EDT THU MAR 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER...WASHINGTON AND UNICOI COUNTIES UNTIL 645 PM EDT... AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF ERWIN...MOVING SOUTHEAST AT 15 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ERWIN...BANNER HILL...MILLIGAN COLLEGE...UNICOI...LIMESTONE COVE AND ROAN MOUNTAIN. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL PENNINGTON GAP 36.76N 83.03W
03/15/2012 E1.00 INCH LEE VA TRAINED SPOTTER
&&The Knoxville radar (KMRX), 74 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported at Pennington Gap.
Large tree limbs were reported down along highway 421 in Pennington Gap.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373529, 373532.